Wyoming, 2012

Tornado in Wyoming, May 18, 2012

May 18, 2012 · NWS CYS · 1 event in 1 county or zone

A weak tornado touched down in northern Platte County west of Guernsey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A weak tornado touched down in northern Platte County west of Guernsey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 18, 11:13 AM MST, 1 hour 56 minutes earlier.

Area forecast discussion, May 18, 11:13 AM MST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1213 PM MDT FRI MAY 18 2012

.UPDATE...

AVIATION...18Z TAF ISSUANCE...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL MOVE FROM SOUTHWEST TO NORTHEAST THIS AFTERNOON
AS AN UPPER LEVEL LOW APPROACHES THE REGION. IN ADDITION...A COLD
FRONT WILL DROP SOUTH ACROSS THE FORECAST AREA LOOKS LIKE BETWEEN 23
AND 05Z NOW...WHICH WILL AIDE IN PRODUCING THUNDERSTORMS. SOME OF
THE STORMS COULD BECOME STRONG ESPECIALLY NEAR KRWL WITH LARGE HAIL
AND DAMAGING WINDS A POSSIBILITY THIS AFTERNOON. SHOWERS WILL
CONTINUE AFTER FRONTAL PASSAGE TONIGHT...ALONG WITH GUSTY
NORTHWEST WINDS UP TO 35 KTS. MVFR TO LOCAL IFR CIGS ARE LIKELY
OVERNIGHT WITH THE SHOWER ACTIVITY...WITH CONDITIONS IMPROVING
FROM NORTH TO SOUTH SATURDAY AFTERNOON. RJM

&&

PREV DISCUSSION... /ISSUED 338 AM MDT FRI MAY 18 2012/

SHORT TERM...TODAY THROUGH SUNDAY...
CURRENT WATER VAPOR ANIMATION SHOWED THE UPPER LEVEL TROUGH THAT
BROUGHT SOME HIGH BASED CONVECTION TO THE CWFA YESTERDAY HAS MOVED
EAST INTO THE CENTRAL PLAINS. A MORE POTENT UPPER TROUGH WAS
CENTERED OVER THE GREAT BASIN. SOME ELEVATED CONVECTION WAS
ASSOCIATED WITH THIS FEATURE FROM EASTERN NEVADA INTO UTAH AND
EASTERN IDAHO. THE REGIONAL SURFACE ANALYSIS DEPICTED A WEAK COLD
FRONT FROM THE EASTERN DAKOTAS WESTWARD THROUGH CENTRAL WYOMING
THEN SOUTHWEST INTO CENTRAL NEVADA. A PREFRONTAL TROUGH EXTENDED
FROM WESTERN NEBRASKA TO EASTERN NEW MEXICO. IR SATELLITE IMAGERY
AND SURFACE OBSERVATIONS INDICATED CONSIDERABLE MID AND HIGH LEVEL
CLOUDINESS OVER THE WESTERN 3/4 OF THE COWBOY STATE. EAST OF THE
LARAMIE RANGE...SKIES WERE MOSTLY CLEAR. TEMPERATURES AT 3 AM
RANGED FROM THE UPPER 40S TO LOWER 60S. WINDS WERE VARIABLE 10 MPH
OR LESS.

THE SHORT RANGE MODELS ARE IN GENERAL AGREEMENT THROUGHOUT THE
SHORT TERM. THE UPPER TROUGH TO THE WEST WILL ADVANCE EASTWARD
ACROSS THE ROCKIES DURING THE NEXT 12 TO 36 HOURS. THE SURFACE
FRONT TO THE NORTHWEST WILL MAKE STEADY SOUTHEASTWARD PROGRESS...
MOVING THROUGH SOUTHEAST WYOMING LATE THIS AFTERNOON...AND THE
NEBRASKA PANHANDLE THIS EVENING. PRECEDING THE FRONTAL PASSAGE...
SOUTHERLY WINDS WILL BECOME BREEZY WITH SUSTAINED SPEEDS OF 15
TO 25 MPH. ONE LAST WARM DAY FORECAST WITH 700MB TEMPERATURES OF 9
TO 12C. CHADRON AND SIDNEY WILL BE FLIRTING WITH DAILY RECORDS OF
91 AND 92 DEGREES...RESPECTIVELY. AFTERNOON INSTABILITY WILL BE
SIMILAR TO THURSDAY WITH LIFTED INDICES FROM -1C SOUTH TO -3C
NORTH (CAPE VALUES OF 500 TO 800 J/KG PANHANDLE INTO EAST CENTRAL
WYOMING). FORECAST SOUNDINGS SHOW INVERTED-V PROFILES WITH
MOISTURE CONFINED ABOVE 550 MB. AS A RESULT...HIGH BASED CONVECTION
WITH TSTORMS PRODUCING GUSTY WINDS. QPF AMOUNTS TODAY WILL BE
LIGHT. LOW LEVEL WINDS SHIFT TO NORTHERLY AFTER FROPA WITH PRECIP
WATER VALUES RISING FROM 0.45" TO 0.85" SATURDAY MORNING. COVERAGE
OF SHOWERS INCREASES TONIGHT AND SATURDAY WITH TOTAL QPF AMOUNTS
FROM 0.10" TO 0.25". MARGINAL INSTABILITY IN UPSLOPE FLOW MAY
RESULT IN A FEW WEAK TSTORMS OVER THE SNOWY AND SIERRA MADRE RANGES
SATURDAY AFTERNOON. IT WILL BE 20 TO 25 DEGREES COOLER WITH 700MB
TEMPERATURES FROM 1 TO -2C YIELDING HIGHS IN THE 50S TO MIDDLE 60S.
SHOWERS DIMINISH SATURDAY EVENING FOLLOWING THE PASSAGE OF THE
TROUGH...WITH A MORE STABLE AIRMASS. THE NAM SHOWS ISOLATED
CONVECTION DEVELOPING ALONG THE COLORADO FRONT RANGE INTO EXTREME
SOUTHEAST WYOMING SUNDAY AFTERNOON. THINK IT WILL REMAIN SOUTH
OF THE COLORADO BORDER WITH A SILENT 10 POP FOR CHEYENNE AND
LARAMIE. IT WILL BE ABOUT 10 DEGREES WARMER SUNDAY AFTERNOON WITH
HIGHS IN THE 60S TO MIDDLE 70S.

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...
A TRANSITORY RIDGE BUILDS OVER THE CWA ON MONDAY WITH RISING HEIGHTS
AND WARMING TEMPS. WIDESPREAD HIGH TEMPS INTO THE 80S CAN BE
EXPECTED FOR AREAS EAST OF THE LARAMIE RANGE AS 700MB TEMPS CLIMB
TO AROUND 11C. SOUTHWESTERLY MID LEVEL FLOW INCREASES ON TUES IN
ADVANCE OF THE TROUGH OVER THE INTERMOUNTAIN WEST. SFC PRESSURE
FALLS OVER EASTERN WY WILL RESULT IN A PRONOUNCED SFC TROUGH/DRYLINE
ALONG THE WY/NE BORDER BY TUES AFTN. THE GFS SHOWS DEW POINTS IN
THE LOWER 50S OVER THE FAR EASTERN ZONES WITH LI VALUES APPROACHING
-6. WILL HAVE TO WATCH THE TSTORM POTENTIAL OVER THESE ZONES ON TUES
AFTN...HOWEVER BELIEVE THE BEST CHANCES WILL BE INTO THE LBF CWA.
BREEZY SOUTHWESTERLY WINDS WILL DEVELOP TO THE WEST OF THE DRYLINE
WITH THE STRENGTHENING LOW LEVEL GRADIENT. THE MODELS SHOW THE TROUGH
TO BE RATHER PROGRESSIVE...LOCATED OVER THE PLAINS BY WED. STRONG
PACIFIC COLD FRONT MOVES OVER THE AREA ON WED MORNING WITH GOOD
COLD AIR ADVECTION AND WEST TO NORTHWEST 700MB WINDS AT 40 KT.
WENT WITH A SLIGHT CHANCE OF SHOWERS BEHIND THE FRONT OVER THE
PLAINS BUT NOT EXPECTING HIGH PRECIP AMOUNTS WITH THE STRONG
WESTERLY LOW LEVEL FLOW. COULD SEE SOME SNOW AT THE HIGHER
ELEVATIONS OF THE SNOWY/SIERRA MADRE RANGES AS THE GFS FCSTS 700MB
TEMPS TO FALL TO -2C. THE MODEL CONSENSUS THROUGH THURSDAY HAS A
CLOSED MID LEVEL LOW OVER MT AND RESULTING WESTERLY LOW/MID LEVEL
FLOW OVER THE AREA. THIS WILL MAINTAIN COOL AND BREEZY CONDITIONS
WITH SCATTERED SHOWERS IN THE CYCLONIC FLOW...HOWEVER TSTORM CHANCES
LOOK SMALL WITH LIMITED INSTABILITY.

FIRE WEATHER...
WARM TEMPERATURES WILL CONTINUE FOR ONE MORE DAY...WITH WIDELY
SCATTERED SHOWERS AND A FEW THUNDERSTORMS DEVELOPING DURING THE
AFTERNOON. THE MAIN THREATS FROM THE STORMS WILL BE BRIEF GUSTY
WINDS AND OCCASIONAL LIGHTNING. MINIMUM RELATIVE HUMIDITIES WILL
BE NEAR 15 PERCENT THIS AFTERNOON. SUSTAINED WINDS OF 10 TO 15
MPH WITH GUSTS TO AROUND 25 MPH ARE FORECAST FOR THE PLAINS WITH
20 TO 30 MPH WEST OF THE LARAMIE RANGE. A COLD FRONT WILL MOVE
SOUTHEAST ACROSS THE DISTRICTS LATE THIS AFTERNOON AND EVENING.
SOUTHWEST WINDS WILL SHIFT TO THE NORTH AND NORTHWEST AND BECOME
GUSTY ON THE PLAINS FOLLOWING THE FRONTAL PASSAGE. COOLER
TEMPERATURES...HIGHER HUMIDITIES AND SCATTERED SHOWERS ARE
EXPECTED TONIGHT AND SATURDAY. DRY AND WARMER CONDITIONS WILL
RETURN SUNDAY AND PERSIST THROUGH EARLY NEXT WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...JAMSKI
LONG TERM...FINCH
Hazardous weather outlook, May 18, 11:26 AM MST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1226 PM MDT FRI MAY 18 2012

WYZ101>119-191830-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1226 PM MDT FRI MAY 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED AFTERNOON THUNDERSTORMS WILL DEVELOP IN ADVANCE
OF A COLD FRONT. SOME OF THE THUNDERSTORMS MAY PRODUCE BRIEF WIND
GUSTS OF 40 TO 50 MPH. FURTHER WEST ACROSS CARBON COUNTY...ISOLATED
TO WIDELY SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON WITH WIND GUSTS TO 65 MPH AND QUARTER SIZED HAIL
POSSIBLE ALONG AND WEST OF A LINE FROM ENCAMPMENT TO BATTLE
MOUNTAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

COOLER TEMPERATURES AND SCATTERED SHOWERS ARE FORECAST FOR SATURDAY.
A FEW WEAK THUNDERSTORMS MAY DEVELOP IN THE AFTERNOON OVER THE
SNOWY AND SIERRA MADRE MOUNTAINS.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR AREAS WEST OF A LINE FROM
ENCAMPMENT TO BATTLE MOUNTAIN LATER THIS AFTERNOON THROUGH SUNSET.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-191830-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1226 PM MDT FRI MAY 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED AFTERNOON THUNDERSTORMS WILL DEVELOP IN ADVANCE
OF A COLD FRONT. SOME OF THE THUNDERSTORMS MAY PRODUCE BRIEF WIND
GUSTS OF 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THIS AFTERNOON AND
TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, May 18, 12:37 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
137 PM MDT FRI MAY 18 2012

NEZ095-WYZ102-108-182030-
GOSHEN COUNTY WY-NIOBRARA COUNTY WY-NORTH SIOUX NE-
137 PM MDT FRI MAY 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX...SOUTHEASTERN
NIOBRARA AND NORTHEASTERN GOSHEN COUNTIES UNTIL 230 PM MDT...

AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF HARRISON...OR 27 MILES
SOUTHEAST OF LUSK...MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HARRISON...
  VAN TASSELL...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4293 10404 4281 10361 4247 10393 4253 10416
TIME...MOT...LOC 1938Z 202DEG 21KT 4258 10399

MAZUR
Special weather statement, May 18, 1:07 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
207 PM MDT FRI MAY 18 2012

WYZ101>119-182315-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...LUSK...MUDDY GAP...
MEDICINE BOW...BORDEAUX...GLENDO...WHEATLAND...CHUGWATER...
GUERNSEY...TORRINGTON...RAWLINS...SINCLAIR...HANNA...ARLINGTON...
ELK MOUNTAIN...BAGGS...DIXON...SARATOGA...ENCAMPMENT...
RIVERSIDE...CENTENNIAL...ALBANY...WOODS LANDING...LARAMIE...
VEDAUWOO...BUFORD...PUMPKIN VINE...HORSE CREEK...HARRIMAN...
WHITAKER...CHEYENNE...BURNS...CARPENTER...ALBIN...PINE BLUFFS
207 PM MDT FRI MAY 18 2012

...STRONG WIND GUSTS WILL BE POSSIBLE WITH MANY OF THE SHOWERS
AND THUNDERSTORMS THROUGH SUNSET OVER SOUTHEAST WYOMING...

A SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS WILL MOVE TO
NORTHEAST OVER SOUTHEAST WYOMING THROUGH SUNSET. SOME OF THE
ACTIVITY WILL PRODUCE BRIEF AND LOCAL WIND GUSTS BETWEEN 45 AND
55 MPH DURING THAT TIME. IN ADDITION...THE STRONGER STORMS WILL
PRODUCE SMALL HAIL AND A PERIOD OF MODERATE RAINFALL.

AT 2 PM...THE SHOWERS AND STORMS WERE MOST WIDESPREAD TO THE
NORTH OF A RAWLINS TO TORRINGTON LINE. A LARGE AREA OF SHOWERS
AND STORMS WERE CURRENTLY MOVING INTO WESTERN CARBON COUNTY.

PEOPLE WITH OUTDOOR ACTIVITIES OR MOTORISTS SHOULD BE PREPARED
TO ENCOUNTER THE STRONG WINDS AND SUDDEN GUSTS WHEN IN THE
VICINITY OF A SHOWER OR STORM.

WEILAND

The radar

The Cheyenne radar (KCYS), 122 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Platte

When
May 18, 1:09 PM MST to 1:18 PM MST
Where
Platte County, 4.81 mi SSE of Wendover to 4.24 mi SSE of Wendover
Rating
EF0
Path length
0.99 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
42.253, -104.846

A small weak tornado touched down north of Highway 26 near mile marker 8. The tornado remained in open country with no damage reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyThe tornado archive for Wyoming, 2012Warnings in Wyoming, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373346.